Florida, 2013

Damaging Winds in Florida, April 14, 2013

April 14, 2013 · NWS TBW · 2 events in 2 counties and zones

A warm front over central Florida lifted north on the afternoon of the 14th, with an area of showers and thunderstorm developing over the coastal waters and moving into the Florida Peninsula. One of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A warm front over central Florida lifted north on the afternoon of the 14th, with an area of showers and thunderstorm developing over the coastal waters and moving into the Florida Peninsula. One of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 14, 2:39 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 14, 2:39 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
339 PM EDT SUN APR 14 2013

...TORNADO WATCH REMAINS IN EFFECT FOR HILLSBOROUGH AND POLK
COUNTIES NORTHWARD THROUGH 10 PM TONIGHT...

.SHORT TERM (TONIGHT-TUESDAY)...
SURFACE LOW NEAR THE VERY FAR WESTERN FLORIDA PANHANDLE AND
NORTHERN GULF OF MEXICO CONTINUES TO SPAWN THUNDERSTORMS OVER THE
ENTIRE NORTHEASTERN GULF COAST REGION. A WARM FRONT IS ALSO
ANALYZED ACROSS NORTHERN FLORIDA...WITH DEW POINTS IN THE MID TO
UPPER 50S NORTH OF THE BOUNDARY AND UPPER 60S TO LOWER 70S TO THE
SOUTH OF IT. AS THE LOW TRACKS NORTHEASTWARD...CHANCES FOR SHOWERS
AND THUNDERSTORMS INCREASE...ESPECIALLY FOR AREAS FROM AROUND
TAMPA BAY NORTHWARD WHERE THE BEST FORCING AND DYNAMICS
RESIDE...INCLUDING THE PRESENCE OF AN UPPER LEVEL JET IN EXCESS OF
100 KTS. THE MAIN THREATS WITH STORMS THIS AFTERNOON APPEAR TO BE
DAMAGING WIND GUSTS...LARGE HAIL...AND ISOLATED TORNADOES...THUS
THE TORNADO WATCH IN EFFECT THROUGH 10 PM TONIGHT. THE SOUTHERN
HALF OF THE FORECAST AREA RESIDES IN A VERY WARM AND MOIST AIR
MASS AND WITH COASTAL OBSERVATIONS SHOWING WINDS STARTING TO TURN
MORE ONSHORE...WE SHOULD SEE MORE LOW-LEVEL CONVERGENCE AND SEA
BREEZE-RELATED STORMS POP UP...ESPECIALLY ACROSS INTERIOR PORTIONS
OF THE STATE. RAIN CHANCES REMAIN ELEVATED THROUGH TONIGHT AND
THEN WILL DIMINISH. FOR MONDAY AND TUESDAY AFTERNOONS...EXPECT TO
SEE THE BEST RAINFALL COVERAGE AWAY FROM THE COAST AGAIN AS THE
EAST AND WEST COAST SEA BREEZES COLLIDE...THOUGH WILL HAVE HIGHER
RAIN CHANCES ON MONDAY. TEMPERATURES WILL CONTINUE TO RUN ABOVE
NORMALS THROUGH THE SHORT TERM PERIOD.

.LONG TERM (TUESDAY NIGHT - SATURDAY)...
THE LONG TERM PERIOD BEGINS WITH A DEVELOPING TROUGH WEST OF THE
ROCKIES AND A BUILDING RIDGE OVER THE EASTERN HALF OF THE COUNTRY.
THE SURFACE RIDGE TUESDAY NIGHT WILL BE SET UP OVER THE WESTERN
ATLANTIC AND INTO THE SOUTHEASTERN STATES. WITH THE RIDGE AXIS NORTH
OF FLORIDA...WINDS WILL BE GENERALLY EASTERLY TO SOUTHEASTERLY WITH
A LIMITED WEST COAST SEA BREEZE NOT MAKING IT FAR FROM THE COAST EACH
AFTERNOON. DECENT MOISTURE AND SURFACE HEATING SHOULD ALLOW FOR A
FEW SHOWERS AND THUNDERSTORMS EACH AFTERNOON FAVORING THE WESTERN
HALF OF THE PENINSULA...THOUGH THE HIGH PRESSURE WILL SUPPRESS MUCH
OF THE CONVECTION.

THE WESTERN TROUGH WILL DIG DEEPER SOUTH THROUGH THE MIDDLE OF THE
WEEK AND GENERATE A STRONG LEE CYCLONE OVER OKLAHOMA AND KANSAS BY
WEDNESDAY NIGHT. THIS SYSTEM WILL MOVE RAPIDLY NORTHEAST AND TRAIL A
COLD FRONT INTO THE SOUTHERN MISSISSIPPI RIVER VALLEY AND WESTERN
GULF OF MEXICO THURSDAY NIGHT AND FRIDAY. THE SURFACE RIDGE WILL
WEAKEN AND RETREAT EAST DURING THE END OF THE WEEK...WITH SURFACE
WINDS OVER FLORIDA TURNING TO THE SOUTHEAST AND MOISTURE INCREASING
A BIT AHEAD OF THE FRONT. LONG RANGE MODELS ARE IN FAIR AGREEMENT WITH
THE FRONT REACHING THE BIG BEND OF FLORIDA AROUND 00Z SATURDAY AND
PUSHING INTO THE NORTHERN FLORIDA PENINSULA THROUGH THE DAY ON
SATURDAY...THOUGH THE GFS SHOWS THE FRONT LOSING MOMENTUM AS IT
SINKS THROUGH THE FLORIDA PENINSULA MUCH FASTER THAN THE ECMWF. AT
ANY RATE...SHOWERS AND THUNDERSTORMS APPEAR TO BE ON THE WAY OVER
THE NORTHERN ZONES FRIDAY NIGHT...AND INTO THE TAMPA BAY AREA
SATURDAY AND SUNDAY.

TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL THROUGH
FRIDAY...THEN NEAR TO SLIGHTLY BELOW NORMAL FOR THE WEEKEND.

&&

.AVIATION...
SHRA/TSRA DEVELOPMENT IS EXPECTED TO BE INLAND OF ALL TAF SITES WITH
THE EXCEPTION OF KLAL WHERE VCTS AND TEMPORARY MVFR CIGS/VSBYS WILL
BE MENTIONED. SHRA/TSRA SHOULD END BY 23Z...WITH VFR CONDITIONS TO
FOLLOW FOR MUCH OF THE NIGHT. HAVE ALSO INCLUDED SOME VCSH AS THE
COLD FRONT PUSHES THROUGH THE TERMINALS FROM NORTHWEST TO SOUTHEAST
BETWEEN MIDNIGHT AND DAYBREAK MONDAY. MODELS CONTINUE TO HINT AT
MVFR/IFR CIGS LATE TONIGHT INTO MONDAY MORNING...SO WILL MENTION
MVFR CIGS FOR NOW AND LET FUTURE TAF PACKAGES REFINE THE DETAILS.

&&

.MARINE...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR THE NORTHERN
GULF WATERS THROUGH TONIGHT WITH HEAVY RAINFALL AND STRONG GUSTY
WINDS POSSIBLE. OTHERWISE...NO MARINE-RELATED HAZARDS ARE
EXPECTED THROUGH THE NEXT SEVERAL DAYS WITH WINDS UP TO 15 KNOTS
OR LESS AND SEAS GENERALLY 3 FEET OR LESS.

&&

.FIRE WEATHER...
NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  72  86  71  88 /  30  20  10  20
FMY  72  88  71  89 /  20  20  10  20
GIF  70  89  69  90 /  30  30  10  20
SRQ  70  83  70  88 /  30  20  10  20
BKV  66  87  66  88 /  40  20  10  20
SPG  73  82  73  85 /  30  20  10  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...05/CARLISLE
AVIATION...21/JELSEMA
LONG TERM...18/FLEMING
Hazardous weather outlook, Apr 14, 4:25 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
525 AM EDT SUN APR 14 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-142130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
525 AM EDT SUN APR 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A WARM FRONT WILL LIFT NORTH TODAY WITH NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. THE GREATEST
COVERAGE WILL BE NORTH OF TAMPA BAY ACROSS THE NATURE COAST. SOME
OF THESE STORMS MAY BECOME SEVERE WITH THE GREATEST HAZARD BEING
STRONG THUNDERSTORM WIND GUSTS.

...DENSE FOG/SMOKE IMPACT...
HIGH DEW POINTS AND LIGHT WINDS WILL PRODUCE AREAS OF FOG TONIGHT.
VISIBILITY IN DENSE PATCHES COULD FALL BELOW 1 MILE. CONDITIONS
WILL IMPROVE SHORTLY AFTER SUNRISE MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FLEMING

The radar

The Tampa radar (KTBW), 64 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pasco

When
April 14, 4:15 PM EST
Where
Pasco County, 0.48 mi NW of Zephyrhills
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
28.245, -82.176

Pasco county emergency management reported wind gusts estimated at 40 to 50 MPH uprooted several trees and power lines near the intersection of 16th Street and North Avenue in Zephyrhills.

Thunderstorm Wind, Levy

When
April 14, 6:30 PM EST
Where
Levy County, 1.39 mi ENE of Usher
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
29.430, -82.800

Levy County Emergency Management reported a few trees and power lines down near Chiefland and Gulf Hammock.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439430, 439434.